Jump to content

Photo

Differin Shiny, Plastic Skin. When Does It Go Away?

differin shiny sticky waxy plastic texture skin dry retinoids

This topic has been archived. This means that you cannot reply to this topic.
8 replies to this topic

#1 ninjafriend

ninjafriend

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Joined: 14-October 09

Achievements

     

Posted 17 April 2012 - 05:41 PM

I've been slowly working my way up to using Differin (.1%) daily, and I'm currently using it three days, taking a day off, using it three days, etc. I was previously using Duac daily, but it started to lose its effectiveness (I've been on Accutane twice, with the second course being cut short after a month due to side effects. After both courses, Duac was effective for a while as my skin returned to its normal, acne-prone self.)

My skin has been getting smoother the whole time, but has recently started to get very shiny, almost plastic-looking, and sort of sticky to the touch in some areas. The same thing actually happened during my second course of accutane, and that was one of the reasons I quit taking it. I assume it has something to do with dryness or skin cell turnover.

Anyway, if you've experienced the same with Differin (or any topical retinoid for that matter), what was your experience with that side effect? Did it go away? If so, after how long? I do not like this look at all.

All responses are greatly appreciated, so thanks.

#2 ninjafriend

ninjafriend

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Joined: 14-October 09

Achievements

     

Posted 21 April 2012 - 03:31 PM

Anyone?

#3 Stubbs

Stubbs

    New Member

  • Members
  • Posts & Likes
    Posts: 23
    Likes: 0
About Me
  • Joined: 23-December 11

Posted 01 May 2012 - 09:39 AM

I've been on Differin for 15 weeks. My skin is oily and shiny, particularly around my nose area. Also it's a lot more sensitive to the sun.

#4 ninjafriend

ninjafriend

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Joined: 14-October 09

Achievements

     

Posted 17 June 2012 - 11:22 AM

I gave up for a little while and am now trying again. Once again, very shiny skin (mainly on my upper lip and chin, and below my eyes/next to nose). It's not oil, just shine. Anyone else have experience with this? Did it go away or persist?

#5 mWilso

mWilso

    Junior Member

  • Members
  • Posts & Likes
    Posts: 96
    Likes: 15
About Me
  • Joined: 01-June 12

Achievements

     

Posted 18 June 2012 - 11:06 AM

I'm definitely not an expert, but I noticed that my skin got like that when I was too harsh on it and my skin barrier was compromised. It was especially noticeable for me on my forehead. It looked incredibly smooth, but shiny, like you're describing. It was very tight and would pull if I made exaggerated expressions.
I cut back on using my clarisonic, and other chemical exfoliats and used cleansers/toners designed for dry and sensitive skin. It helped me a lot! I also took a break from my retin-a to focus on repair and then restarted it with a much slower approach.

Perhaps you could pamper your skin a little more. I have read that niacinamide is helpful with barrier repair, also lotions/creams with glycerin (for water retention) and ceramides and lipids. CeraVe lotion or cream have both and then Glycolix Elite fortified cream or lite have glycerin.
Keep in mind it can take weeks for the barrier to repair.

I think in our quest to destroy acne, we forget to be gentle on our skin. I needed a reminder too =]

#6 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,039
    Likes: 432
About Me
  • Joined: 06-June 11

Posted 18 June 2012 - 03:50 PM

I had to moisturize a lot to make that go away. It's another step...it's annoying. I would apply differin at night, wait 15 minutes for it soak in, then apply CeraVe lotion. If I wasn't wearing sunscreen on a particular day (staying indoors), then I would moisturize during the day.

#7 tritonxiv

tritonxiv

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 549
    Likes: 83
About Me
  • Joined: 02-October 04

Achievements

     

Posted 18 June 2012 - 03:58 PM

I had that for a long time. The only way to truly normalize your skin is go semi-caveman. Water and hands only, twice a day tops. Avoid excessive sun exposure.

The topicals, harsh ex-foliation and washing with washcloths / lufas left me with semi-permanent damage. Took a more than a year for it to go back to "normal" but it did.

Edited by tritonxiv, 18 June 2012 - 04:01 PM.


#8 ninjafriend

ninjafriend

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Joined: 14-October 09

Achievements

     

Posted 20 June 2012 - 01:37 PM

Thanks for the feedback guys. I suspected that what I'm experiencing is the product of raw or irritated skin.

It's odd because there isn't much peeling happening, but my skin is very shiny and tacky to the touch.

I was successful with Dan's regimen for a while, but my skin has been getting progressively worse since a second (very short) course of Accutane last summer. Now the oil is almost back in full force, and it looks like a retinoid is all that I have left to explore. Unfortunately, Differin has cranked up the oiliness and had this bizarre plastic effect on my skin.

I guess I will try to slow down my reintroduction of Differin in an effort to help with the weird texture (I feel like I've been introducing it very slowly already, but I guess I can roll back a bit even more).

Thank you for your feedback guys. If anyone else would like to weigh in, I would great appreciate hearing from you about your experiences with this problem. I guess my biggest concern is whether my skin will adapt to the point where I can use Differin regularly without the plastic look.

Thanks again.

#9 goodz19

goodz19

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 523
    Likes: 43
About Me
  • Joined: 15-September 05

Posted 04 October 2012 - 12:48 PM

I know this is an old thread, but this is exactly what Im going thru right down. Its horrible. The shiny wont go away. Its not oily where you can wipe it away, just shine. All my pores are wide open and the shine reflects off that, gross. Face has the texture of an english muffin. I went thru this on a low dose, 2 month course of accutane, and now its happening again after being on differin for 2 years. I think i damaged the outer layer of my skin somewhere along the way and now it seems like its dehydrated. My wedding is next weekend. Gonna give myself a nervous breakdown :(